Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 53, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 12, 2014, 11:20 PM CDT for 8 counties in Iowa. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2014, 11:20 PM CDT (04:20 UTC)
- Expired
- Apr 13, 2014, 12:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Jasper County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 11:20 PM CDT | HAIL 1 | 1 W Plano, IA | DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
| Apr 12, 11:37 PM CDT | TSTM WND DMG | Albia, IA | DELAYED REPORT OF TREES AND BRANCHES DOWN IN ALBIA AND AROUND MONROE AND NORTHERN APPANOOSE COUNTIES. TIME ESTIMATED FROM RADAR. |
| Apr 13, 12:08 AM CDT | HAIL 0.75 | 4 Nw Ottumwa, IA | PENNY TO DIME SIZE HAIL REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 6:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Apr 12, 9:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1978 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
277
WUUS53 KDMX 130420
SVRDMX
IAC007-051-099-123-125-135-157-179-130515-
/O.NEW.KDMX.SV.W.0053.140413T0420Z-140413T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1120 PM CDT SAT APR 12 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAVIS COUNTY IN SOUTHEAST IOWA...
EASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN JASPER COUNTY IN CENTRAL IOWA...
MONROE COUNTY IN SOUTH CENTRAL IOWA...
POWESHIEK COUNTY IN CENTRAL IOWA...
APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
WAPELLO COUNTY IN SOUTHEAST IOWA...
* UNTIL 1215 AM CDT
* AT 1120 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MONROE TO 7 MILES SOUTHEAST OF KNOXVILLE TO 12
MILES WEST OF CENTERVILLE...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OTTUMWA...NEWTON...OSKALOOSA...PELLA...GRINNELL...KNOXVILLE...
CENTERVILLE...ALBIA...BLOOMFIELD...MONTEZUMA...MONROE...BROOKLYN...
NEW SHARON...EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...ROCK CREEK
LAKE...IOWA SPEEDWAY...LAKE RED ROCK...RATHBUN LAKE AND LAKE
SUNDOWN.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 162 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4117 9309 4174 9313 4180 9230 4151 9230
4150 9241 4118 9241 4116 9240 4116 9219
4063 9218 4059 9310
TIME...MOT...LOC 0420Z 248DEG 45KT 4159 9309 4126 9298 4068 9310
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS5 follow-up statements
263
WWUS53 KDMX 130434
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT SAT APR 12 2014
IAC007-051-099-123-125-135-157-179-130515-
/O.CON.KDMX.SV.W.0053.000000T0000Z-140413T0515Z/
DAVIS IA-MARION IA-MAHASKA IA-JASPER IA-MONROE IA-POWESHIEK IA-
APPANOOSE IA-WAPELLO IA-
1134 PM CDT SAT APR 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR DAVIS...EASTERN MARION...MAHASKA...SOUTHEASTERN JASPER...
MONROE...POWESHIEK...APPANOOSE AND WAPELLO COUNTIES...
AT 1133 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROCK CREEK LAKE TO 6 MILES NORTH OF OSKALOOSA TO
NEAR CENTERVILLE...MOVING EAST AT 75 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 1120 PM CDT...61 MPH WINDS WERE
REPORTED IN KNOXVILLE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...NEWTON...OSKALOOSA...PELLA...GRINNELL...KNOXVILLE...
CENTERVILLE...ALBIA...BLOOMFIELD...MONTEZUMA...MONROE...BROOKLYN...
NEW SHARON...EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...ROCK CREEK
LAKE...IOWA SPEEDWAY...LAKE RED ROCK...RATHBUN LAKE AND LAKE SUNDOWN.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 163 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4117 9309 4174 9312 4180 9230 4151 9230
4150 9241 4118 9241 4116 9240 4116 9219
4063 9218 4067 9309
TIME...MOT...LOC 0433Z 247DEG 64KT 4167 9282 4137 9260 4073 9293
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS727
WWUS53 KDMX 130447
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT SAT APR 12 2014
IAC007-051-099-123-125-135-157-179-130515-
/O.CON.KDMX.SV.W.0053.000000T0000Z-140413T0515Z/
DAVIS IA-MARION IA-MAHASKA IA-JASPER IA-MONROE IA-POWESHIEK IA-
APPANOOSE IA-WAPELLO IA-
1147 PM CDT SAT APR 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHERN DAVIS...EASTERN MARION...MAHASKA...SOUTHEASTERN
JASPER...MONROE...POWESHIEK...NORTHERN APPANOOSE AND WAPELLO
COUNTIES...
AT 1147 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GRINNELL TO NEAR WHAT CHEER TO LAKE SUNDOWN...
MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...PELLA...GRINNELL...KNOXVILLE...ALBIA...
BLOOMFIELD...MONTEZUMA...MONROE...BROOKLYN...NEW SHARON...
EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...ROCK CREEK LAKE...LAKE RED
ROCK...RATHBUN LAKE...LAKE SUNDOWN...ELDON...VICTOR AND SULLY.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 170 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4116 9305 4159 9311 4176 9284 4180 9230
4151 9230 4150 9241 4118 9241 4116 9240
4116 9219 4074 9218 4082 9302
TIME...MOT...LOC 0447Z 256DEG 43KT 4173 9264 4137 9241 4084 9273
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS401
WWUS53 KDMX 130454
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 PM CDT SAT APR 12 2014
IAC099-125-130503-
/O.CAN.KDMX.SV.W.0053.000000T0000Z-140413T0515Z/
MARION IA-JASPER IA-
1154 PM CDT SAT APR 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION AND
SOUTHEASTERN JASPER COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SUNDAY MORNING FOR SOUTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR IOWA.
LAT...LON 4081 9294 4117 9285 4150 9286 4151 9275
4177 9274 4180 9230 4151 9230 4151 9241
4118 9241 4116 9240 4116 9219 4074 9218
TIME...MOT...LOC 0453Z 248DEG 45KT 4174 9260 4138 9237 4085 9269
$$
IAC007-051-123-135-157-179-130515-
/O.CON.KDMX.SV.W.0053.000000T0000Z-140413T0515Z/
DAVIS IA-MAHASKA IA-MONROE IA-POWESHIEK IA-APPANOOSE IA-WAPELLO IA-
1154 PM CDT SAT APR 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHERN DAVIS...MAHASKA...EASTERN MONROE...POWESHIEK...
NORTHEASTERN APPANOOSE AND WAPELLO COUNTIES...
AT 1153 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF GRINNELL TO WHAT CHEER TO NEAR LAKE
SUNDOWN...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...GRINNELL...ALBIA...BLOOMFIELD...MONTEZUMA...
BROOKLYN...NEW SHARON...EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...LAKE
SUNDOWN...RATHBUN LAKE...ELDON...VICTOR...FREMONT...MORAVIA...
AGENCY...BEACON...UNIVERSITY PARK AND BLAKESBURG.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 182 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4081 9294 4117 9285 4150 9286 4151 9275
4177 9274 4180 9230 4151 9230 4151 9241
4118 9241 4116 9240 4116 9219 4074 9218
TIME...MOT...LOC 0453Z 248DEG 45KT 4174 9260 4138 9237 4085 9269
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS388
WWUS53 KDMX 130457
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT SAT APR 12 2014
IAC007-051-130507-
/O.CAN.KDMX.SV.W.0053.000000T0000Z-140413T0515Z/
DAVIS IA-APPANOOSE IA-
1157 PM CDT SAT APR 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIS AND
NORTHEASTERN APPANOOSE COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING FOR SOUTHERN IOWA.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR IOWA.
LAT...LON 4090 9282 4142 9268 4152 9262 4178 9263
4180 9230 4151 9230 4151 9241 4118 9241
4116 9240 4116 9219 4090 9219
TIME...MOT...LOC 0457Z 247DEG 45KT 4177 9241 4139 9235 4093 9259
$$
IAC123-135-157-179-130515-
/O.CON.KDMX.SV.W.0053.000000T0000Z-140413T0515Z/
MAHASKA IA-MONROE IA-POWESHIEK IA-WAPELLO IA-
1157 PM CDT SAT APR 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR MAHASKA...EASTERN MONROE...EASTERN POWESHIEK AND WAPELLO
COUNTIES...
AT 1157 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BROOKLYN TO WHAT CHEER TO 10 MILES NORTHEAST OF
LAKE SUNDOWN...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...ALBIA...MONTEZUMA...BROOKLYN...NEW SHARON...
EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...ELDON...VICTOR...FREMONT...
AGENCY...BEACON...UNIVERSITY PARK...BLAKESBURG...MALCOM...DEEP
RIVER...BARNES CITY...ROSE HILL AND KIRKVILLE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 188 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4090 9282 4142 9268 4152 9262 4178 9263
4180 9230 4151 9230 4151 9241 4118 9241
4116 9240 4116 9219 4090 9219
TIME...MOT...LOC 0457Z 247DEG 45KT 4177 9241 4139 9235 4093 9259
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS732
WWUS53 KDMX 130516
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 AM CDT SUN APR 13 2014
IAC123-135-157-179-130525-
/O.EXP.KDMX.SV.W.0053.000000T0000Z-140413T0515Z/
MAHASKA IA-MONROE IA-POWESHIEK IA-WAPELLO IA-
1216 AM CDT SUN APR 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR MAHASKA...EASTERN MONROE...
EASTERN POWESHIEK AND WAPELLO COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. A FEW
STRONG STORMS REMAIN NORTH OF OTTUWMA AND WILL PRODUCE GUSTY WINDS
TO 45 MPH ALONG WITH PENNY SIZED HAIL THROUGH 1230 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING FOR SOUTHERN IOWA.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR IOWA.
LAT...LON 4090 9282 4142 9268 4152 9262 4178 9263
4180 9230 4151 9230 4151 9241 4118 9241
4116 9240 4116 9219 4090 9219
TIME...MOT...LOC 0512Z 248DEG 45KT 4177 9241 4139 9235 4093 9259
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 7:39 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 12, 7:39 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 739 PM CDT SAT APR 12 2014 .SHORT TERM /TONIGHT/... ISSUED AT 324 PM CDT SAT APR 12 2014 SEVERE THUNDERSTORM POTENTIAL LATE THIS AFTERNOON AND EVENING IS THE PRIMARY FOCUS. GOOD ENVIRONMENT SET UP FOR SEVERAL SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HIGH RES MODELS AND LATEST NEAR STORM ENVIRONMENT WOULD SUGGEST FOCUS FOR THUNDERSTORM INITIATION WILL BE FROM NEAR WAVERLY TO WATERLOO BACK WEST TOWARDS FORT DODGE AND SOUTHWEST TO CARROLL AND AUDUBON. MLCAPES NEAR 2000 J/KG WITH EFFECTIVE BULK SHEAR VALUES OF 35 TO 45 WOULD SUPPORT SUPERCELL DEVELOPMENT AS THE MID LEVEL CAP DISSOLVES AS COOLING AND DYNAMIC FORCING ARRIVE WITH THE APPROACH OF A STRONG SHORT WAVE FROM THE SOUTHWEST. TORNADO POTENTIAL WILL BE LIMITED GIVEN THE HIGH LCL VALUES IN EXCESS OF 3000 FT AND EFFECTIVE SRH VALUES LESS THAN 100 M2/S2 WITH SFC WINDS HAVING A WESTERLY COMPONENT. STEEP MID LEVEL LAPSE RATES AND SOME MID LEVEL DRY AIR WOULD SUPPORT FAT CAPES AND GOOD VERTICAL ACCELERATION FOR ENHANCED UPDRAFTS AND VERY LARGE HAIL POTENTIAL UP TO 2 INCHES IN DIAMETER. DCAPES NEAR 1000 J/KG IN ADDITION TO HAIL ENHANCING COLD POOL DEVELOPMENT AND DAMAGING WIND THREAT WITH WIND POTENTIAL TO 70 MPH POSSIBLE. THUNDERSTORMS WILL GRADUALLY BECOME MORE MULTICELLULAR AS THE ENTIRE LINE SINKS SOUTHEAST THIS EVENING. THE HAIL AND WIND THREAT WILL CONTINUE BUT LOWER TO MORE QUARTER SIZED HAIL AND 60 MPH WINDS. POTENTIAL FOR EFFICIENT RAIN POTENTIAL RAIN DEVELOPING WITH RAINFALL AMOUNTS IN EXCESS OF ONE INCH IS POSSIBLE. NO HYDROLOGY CONCERNS OVERALL DUE TO THE DRY WEATHER AND SOIL BUT CERTAINLY HEAVY DOWNPOURS COULD RESULT IN PONDING. A LULL IN ACTIVITY IS POSSIBLE AFTER MIDNIGHT BEFORE THE LOW LEVEL JET INCREASES THROUGH EASTERN KANSAS AND WESTERN MISSOURI WITH MUCAPES APPROACHING 1500 J/KG ALONG AND SOUTH OF INTERSTATE 80 AFTER 09Z. COULD BE A FEW ELEVATED HAIL STORMS WITH THIS ACTIVITY. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 324 PM CDT SAT APR 12 2014 AS THE FRONT MOVING THROUGH TONIGHT EXITS TO THE SOUTHEAST TOMORROW...THE BROAD ASCENT ASSOCIATED WITH AN APPROACHING 500 MB TROUGH AND SUBSTANTIAL ATMOSPHERIC MOISTURE IN PLACE WILL ALLOW FOR WIDESPREAD RAIN AND SOME THUNDERSTORMS ACROSS ABOUT THE SOUTHEAST HALF ON SUNDAY. HAVE INCREASED POPS AND QPF FURTHER FOR MOST OF THE AREA ACCORDINGLY. HOWEVER...INSTABILITY WILL BE MUCH LOWER THAN TODAY AND SEVERE WEATHER IS NOT ANTICIPATED. HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY OVER THE SOUTH AND SOUTHEAST...BUT GIVEN THE ANTECEDENT CONDITIONS ANY FLOODING SHOULD BE MINIMAL AND LIMITED TO AREAS THAT ARE ABLE TO RECEIVE RAINFALL AT A RAPID RATE. ALL IN ALL SUNDAY WILL BE COOL...WINDY...AND VERY WET ACROSS MOST OF IOWA. AS THE SYSTEM AND PRECIP DEPART TO THE SOUTHEAST ON SUNDAY NIGHT COOLER AIR SURGING IN BEHIND THE FRONT MAY CAUSE THE RAIN TO CHANGE OVER TO SNOW FOR A SHORT PERIOD...BUT LITTLE TO NO ACCUMULATION IS EXPECTED GIVEN MARGINAL TEMPERATURES AND LIGHT QPF BY THAT TIME. FROM MONDAY INTO TUESDAY A MUCH COLDER AIRMASS WILL MOVE ACROSS THE REGION LEADING TO QUIET WEATHER BUT WITH TEMPERATURES WELL BELOW NORMAL...BOTTOMING OUT ON TUESDAY MORNING WITH LOWS IN THE 20S STATEWIDE AND A FEW UPPER TEENS POSSIBLE. BY TUESDAY AFTERNOON A WARMING TREND WILL KICK IN AS SOUTHERLY FLOW RETURNS AHEAD OF A BROAD TROUGH OF LOW PRESSURE DEVELOPING OVER THE WESTERN HIGH PLAINS...COINCIDENT WITH MODEST THERMAL RIDGING ALOFT. BY WEDNESDAY HIGHS WILL ALREADY BE BACK INTO THE 50S AND LOWER 60S...BUT A COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED TROUGH WILL BE APPROACHING FROM THE NORTHWEST. THE FRONT SHOULD NOT AFFECT OUR AREA...OTHER THAN POSSIBLY THE FAR NORTH/NORTHWEST...DURING THE DAY ON WEDNESDAY LEADING TO THE AFOREMENTIONED WARM TEMPERATURES. THIS FRONT WILL BE SPURRED ON BY A 500 MB TROUGH MOVING FROM THE WESTERN INTO THE CENTRAL CONUS...HOWEVER...THERE HAS BEEN MUCH DEBATE AMONGST THE LONG RANGE MODELS OVER THE LAST SEVERAL DAYS AS TO HOW THIS 500 MB TROUGH WILL EVOLVE FROM MIDWEEK INTO NEXT WEEKEND. THE EC CONTINUES TO REPRESENT A MORE PROGRESSIVE VIEW...WHILE THE GFS AND GEM STUBBORNLY PERSIST IN A MORE AMPLIFIED AND SLOWER SOLUTION. THE RESULT IS A HIGH DEGREE OF UNCERTAINTY AND A PROLONGED PERIOD OF GENERALLY 30 TO 40 POPS ACROSS THE AREA FOR THE LATTER HALF OF THE WEEK. && .AVIATION...13/00Z ISSUED AT 739 PM CDT SAT APR 12 2014 THUNDERSTORMS WILL CONTINUE INVOF A COLD FRONT SLIDING SOUTHEAST ACROSS IOWA THIS EVE. PRIMARY PRECIPITATION WILL BE FOCUSED IN THE VICINITY OF THE BOUNDARY. AN AREA OF STRATUS WILL DEVELOP OVERNIGHT WITH MVFR CONDITIONS AND POSSIBLY IFR DEVELOPING BEHIND THE FRONT. ANOTHER ROUND OF PRECIPITATION DEVELOPING SUNDAY MORNING. CIGS ARE EXPECTED TO BECOME IFR TO MVFR WITH BREEZY NORTHEAST WINDS DEVELOPING TO END THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...LEE AVIATION...ZOGG
Hazardous weather outlook, Apr 12, 10:00 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1000 PM CDT SAT APR 12 2014 IAZ004>007-015-016-140300- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK- 1000 PM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SEVERE STORMS ARE NOT EXPECTED BUT AN ISOLATED THUNDERSTORM WITH QUARTER SIZED HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ017-023>028-033>039-044>050-057>062-070>075-140300- CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC- CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- 1000 PM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS WILL OCCUR TONIGHT. SEVERE THUNDERSTORMS WITH VERY LARGE HAIL TO 2 INCHES IN DIAMETER AND DAMAGING WINDS TO 70 MPH ARE POSSIBLE THROUGH 5 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT SUNDAY. AN ISOLATED SEVERE STORM WITH QUARTER SIZE HAIL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THROUGH TONIGHT. ANY SEVERE WEATHER REPORTS WOULD BE APPRECIATED. IAZ081>086-092>097-140300- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1000 PM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS WILL OCCUR TONIGHT. SEVERE THUNDERSTORMS WITH VERY LARGE HAIL TO 2 INCHES IN DIAMETER AND DAMAGING WINDS TO 70 MPH ARE POSSIBLE THROUGH 2 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT SUNDAY. AN ISOLATED SEVERE STORM WITH QUARTER SIZE HAIL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THROUGH THIS EVENING. ANY SEVERE WEATHER REPORTS WOULD BE APPRECIATED. FAB
In the hours before
Local storm report, Apr 12, 10:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL CEDAR FALLS 42.52N 92.45W
04/12/2014 M1.00 INCH BLACK HAWK IA PUBLIC
QUARTER SIZE HAIL REPORTED VIA SOCIAL MEDIA
&&Local storm report, Apr 12, 10:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT SAT APR 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 6 W LACONA 41.20N 93.50W
04/12/2014 E1.00 INCH WARREN IA PUBLIC
NICKEL AND QUARTER SIZED HAIL REPORTED IN
LIBERTY CENTER. VIA SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Apr 12, 11:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1108 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST N CHARITON AIRPORT 41.02N 93.36W
04/12/2014 M60 MPH LUCAS IA AWOS
60 MPH GUST REPORTED BY CHARITON AWOS.
&&
ZOGGLocal storm report, Apr 12, 11:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM HAIL 5 W CHARITON AIRPORT 41.03N 93.46W
04/12/2014 E0.88 INCH LUCAS IA TRAINED SPOTTER
NICKEL SIZED HAIL.
&&
ZOGGLocal storm report, Apr 12, 11:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1118 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST N KNOXVILLE AIRPORT 41.30N 93.11W
04/12/2014 E60 MPH MARION IA AWOS
60 MPH GUST REPORTED BY KNOXVILLE AWOS.
&&
ZOGGLocal storm report, Apr 12, 11:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1120 PM CDT SAT APR 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM HAIL 3 S GRINNELL 41.70N 92.73W
04/12/2014 E1.00 INCH POWESHIEK IA TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED AT I-80 EXIT
NUMBER 282.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 42 min |
| Apr 12, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Story | 26 min |
| Apr 12, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 46 min |
| Apr 12, 7:34 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 41 min |
| Apr 12, 7:39 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 51 min |
| Apr 12, 7:39 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 36 min |
| Apr 12, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Story | 45 min |
| Apr 12, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 51 min |
| Apr 12, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 33 min |
| Apr 12, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 27 min |
| Apr 12, 8:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 30 min |
| Apr 12, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 28 min |
| Apr 12, 8:20 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 40 min |
| Apr 12, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 36 min |
| Apr 12, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 30 min |
| Apr 12, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story | 44 min |
| Apr 12, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 41 min |
| Apr 12, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 39 min |
| Apr 12, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 49 min |
| Apr 12, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 32 min |
| Apr 12, 8:49 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 41 min |
| Apr 12, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Tama | 32 min |
| Apr 12, 9:07 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 38 min |
| Apr 12, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 34 min |
| Apr 12, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 33 min |
| Apr 12, 9:34 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 41 min |
| Apr 12, 9:43 PM CDT | Special Weather Statement | DMX | Hamilton | 32 min |
| Apr 12, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 46 min |
| Apr 12, 9:46 PM CDT | Special Weather Statement | DMX | Polk | 29 min |
| Apr 12, 9:49 PM CDT | Special Weather Statement | DMX | Madison | 26 min |
| Apr 12, 9:54 PM CDT | Special Weather Statement | DMX | Carroll | 36 min |
| Apr 12, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 24 min |
| Apr 12, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 38 min |
| Apr 12, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Tama | 36 min |
| Apr 12, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 45 min |
| Apr 12, 10:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 25 min |
| Apr 12, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 34 min |
| Apr 12, 10:31 PM CDT | Special Weather Statement | DMX | Polk | 29 min |
| Apr 12, 10:33 PM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Apr 12, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Monroe, Warren | 46 min |
| Apr 12, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 31 min |
| Apr 12, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 36 min |
| Apr 12, 11:11 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 34 min |
| Apr 13, 12:32 AM CDT | Special Weather Statement | DMX | Carroll | 28 min |
| Apr 13, 1:15 AM CDT | Special Weather Statement | DMX | Webster | 30 min |
| Apr 13, 2:52 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 38 min |
| Apr 13, 3:37 PM CDT | Flood Watch | DMX | Appanoose, Black Hawk, Davis, Decatur, Grundy, Jasper and 9 more | 6 hr |
| Apr 13, 3:44 PM CDT | Wind Advisory | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 28 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.